Alabama, 2009

Hail and Damaging Winds in Alabama, June 2, 2009

June 2, 2009 · NWS BMX · 12 events in 6 counties and zones

A warm and unstable air mass led to the formation of afternoon showers and thunderstorms. A few of the storms became severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the formation of afternoon showers and thunderstorms. A few of the storms became severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 2, 1:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 2, 1:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE JUN 2 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

ISOLATED TO SCATTERED STORMS HAVE FIRED DURING THE PEAK HEATING OF
THE AFTERNOON.  EXPECT STORMS TO DISSIPATE LATER THIS EVENING.  ON
WEDNESDAY...MOISTURE WILL INCREASE FROM THE SOUTH AS SOUTHERLY FLOW
INCREASES AND ALSO ACROSS THE NORTHWEST IN ADVANCE OF THE NEXT FRONT.
WILL GO WITH MAINLY CHANCE POPS FOR MOST SECTIONS.  FOR
WEDNESDAY NIGHT...FRONT WILL SLOW APPROACH FROM THE NORTHWEST AND
SOUTHERLY FLOW INCREASES...WILL CONTINUE WITH CHANCE POPS AREA-
WIDE.  WILL CONTINUE TO MONITOR FOR POSSIBLE SURFACE LOW DEVELOPING
IN THE NORTHERN GULF AND CUTTING OF SOME MOISTURE ACROSS THE AREA
LATE WEDNESDAY NIGHT. LOWS EACH NIGHT IN THE 60S AND HIGHS ON
WEDNESDAY IN THE 85 TO 90 DEGREE RANGE.

FOR THURSDAY THROUGH FRIDAY...COLD FRONT WILL ENTER THE NORTHWEST
SECTIONS LATER THURSDAY AFTERNOON...THEN MOVES SLOWLY SOUTHEAST
ACROSS THE AREA THURSDAY NIGHT AND EARLY FRIDAY.  VERY MOIST AND
UNSTABLE AIR MASS WILL BE IN PLACE AND MODELS INDICATE CAPES IN
THE 2000 TO 2500 RANGE.  SOME STRONG STORMS WILL BE POSSIBLE ALONG
AND SOUTH OF THE FRONT THURSDAY.  FOR NOW WILL GO WITH LIKELY POPS
ON THURSDAY...THEN TAPER POPS FROM NORTHWEST TO SOUTHEAST THURSDAY
NIGHT AND FRIDAY AS FRONT MOVES THROUGH.  HIGHS ON THURSDAY UPPER
70S NORTHWEST TO MID 80S SOUTHEAST.  LOWS THURSDAY NIGHT IN THE
60S.  HIGHS FRIDAY 80 TO 85.

.LONG TERM...SATURDAY THROUGH TUESDAY.

GREAT LOOKING WEEKEND ON TAP AS UPPER RIDGE BUILDS ACROSS THE AREA
AND DRIER AIR SPREADS SOUTHWARD.  WILL LEAVE ANY MENTION OF RAIN
OUT OF THE FORECAST FOR THE WEEKEND.  MOISTURE BEGINS A SLOW RETURN
ON MONDAY AND TUESDAY AND FOR NOW WILL CARRY A SLIGHT CHANCE OF
AFTERNOON AND EVENING STORMS.  WE CAN EXPECT READINGS IN THE UPPER
80S TO LOWER 90S EACH DAY WITH OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...18Z TAF DISCUSSION.

STILL EXPECTING A FEW STORMS TO DEVELOP THIS AFTERNOON. COVERAGE
SHOULD REMAIN MOSTLY ISOLATED...BASICALLY THE TYPICAL AFTERNOON
SUMMER STORMS. STORM ACTIVITY IS EXPECTED TO SUBSIDE AFTER SUNSET.
PATCHY FOG OR HAZE IS POSSIBLE TOMORROW WHICH WILL DEVELOP AROUND
SUNRISE. CURRENTLY...VISIBILITIES ARE ONLY EXPECTED TO DROP TO 6
MILES...BARELY ABOVE MVFR. HOWEVER...THIS COULD CHANGE ON THE NEXT
FORECAST PACKAGE DEPENDING ON WHAT COMPUTER MODELS HAVE TO SAY.

10/ARM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  86  65  83  63 /  20  30  30  70  50
ANNISTON    67  88  66  83  65 /  20  20  30  70  50
BIRMINGHAM  69  89  69  82  65 /  20  20  30  70  50
TUSCALOOSA  67  90  69  83  66 /  20  20  30  60  50
CALERA      69  88  68  82  66 /  20  20  30  70  50
AUBURN      67  85  67  83  65 /  20  20  40  60  50
MONTGOMERY  68  89  68  84  67 /  20  30  40  70  50
TROY        67  87  67  84  68 /  20  40  40  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50
Hazardous weather outlook, Jun 2, 1:15 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT TUE JUN 2 2009

ALZ011>015-017>050-031129-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED...STRONG THUNDERSTORMS WILL DEVELOP OVER THE FORECAST AREA
THROUGH 9 PM.  SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WEAK FRONTAL SYSTEM WILL MOVE THROUGH THE AREA ON THURSDAY
BRINGING WITH IT THE POSSIBILITY FOR STRONG THUNDERSTORMS. THE
POTENTIAL THREATS WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

03

In the hours before

Special weather statement, Jun 2, 12:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT TUE JUN 2 2009

ALZ046-050-021900-
BARBOUR-BULLOCK-
114 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND BULLOCK COUNTIES UNTIL
200 PM CDT...

AT 113 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PICKETT...OR 6 MILES SOUTHWEST OF MIDWAY...MOVING
NORTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOUNT ANDREW.
  PICKETT.
  THREE NOTCH.
  ABERFOIL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jun 2, 12:15 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE JUN 2 2009

ALZ034-021845-
BIBB-
115 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB COUNTY UNTIL 145 PM CDT...

AT 114 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WEST CENTREVILLE...OR NEAR BRENT. THIS STORM WAS
NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST CENTREVILLE.
  CENTREVILLE.
  EOLINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 2, 1:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT TUE JUN 2 2009

ALZ033-034-021945-
BIBB-PERRY-
206 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB AND PERRY COUNTIES UNTIL 245 PM
CDT...

AT 205 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING MULTIPLE
STRONG THUNDERSTORMS IN THE AREA...MOVING NORTH AT 5 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jun 2, 1:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT TUE JUN 2 2009

ALZ023-034-022015-
BIBB-TUSCALOOSA-
237 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB AND TUSCALOOSA COUNTIES UNTIL
315 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VANCE...OR 15 MILES SOUTHEAST OF HOLT...MOVING
NORTHWEST AT 5 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VANCE.
  WOODSTOCK JUNCTION.
  CAFFEE JUNCTION.
  COALING.
  LAKE VIEW.
  BEVILLE LOCK AND DAM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The radar

The Birmingham radar (KBMX), 62 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
June 2, 2:00 PM CST
Where
Tuscaloosa County, 1.5 mi SSE of Cottondale to 0.79 mi NNE of Duncanville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.160, -87.440

Several trees were blown down on US-82, near Duncanville.

Thunderstorm Wind, Tuscaloosa

When
June 2, 2:14 PM CST
Where
Tuscaloosa County, 0.48 mi NNE of Cottondale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.186, -87.447

Several trees were blown down on Cold Springs Road, in Cottondale.

Thunderstorm Wind, Tuscaloosa

When
June 2, 2:26 PM CST
Where
Tuscaloosa County, 0.51 mi SSE of Cottondale
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.173, -87.448

A portion of a large billboard was blown down on I-20, exit 77, which struck a vehicle.

Hail, Montgomery

When
June 2, 3:30 PM CST
Where
Montgomery County, 0.36 mi WSW of Hope Hull
Measured
0.88 in hail
Reported by
Public
Coordinates
32.269, -86.356

Thunderstorm Wind, Russell

When
June 2, 4:21 PM CST
Where
Russell County, 3.98 mi SSE of Crawford
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.396, -85.157

One tree was blown down, blocking CR-28.

Hail, Autauga

When
June 2, 4:24 PM CST
Where
Autauga County, 1.42 mi E of White City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.650, -86.596

Hail, Autauga

When
June 2, 4:24 PM CST
Where
Autauga County, 0.43 mi NE of Marbury
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.705, -86.475

Hail, Lee

When
June 2, 4:30 PM CST
Where
Lee County, 1.83 mi SW of Auburn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.600, -85.490

Reported on the Auburn University campus.

Thunderstorm Wind, Autauga

When
June 2, 4:34 PM CST
Where
Autauga County, 0.59 mi SE of Wadsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.663, -86.463

Power lines were blown down at CR-68 and CR-139.

Thunderstorm Wind, Russell

When
June 2, 4:35 PM CST
Where
Russell County, 3.92 mi ESE of Crawford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.420, -85.123

Several trees were blown down on Camp Parkman Road, southwest of Phenix City. At least two homes were damaged by the fallen trees.

Heavy Rain, Lee

When
June 2, 5:30 PM CST to 7:00 PM CST
Where
Lee County, 0.56 mi SSW of Auburn
Reported by
Emergency Manager
Coordinates
32.613, -85.475

Heavy rainfall caused street flooding on Opelika Road, east of Gay Street, in Auburn.

Heavy Rain, Tallapoosa

When
June 2, 6:45 PM CST to 7:30 PM CST
Where
Tallapoosa County, 2.42 mi NE of Alexander City
Reported by
Emergency Manager
Coordinates
32.970, -85.936

Heavy rainfall caused street flooding on AL-63, north of Alexander City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179981, 179982, 179983, 179984, 179985, 179986, 179987, 179988, 179989, 179990, 179991, 179992.